INTRODUCTION: The FEM-PrEP trial was a pre-exposure prophylaxis clinical trial to test the safety and efficacy of Truvada (tenofovir disoproxil fumarate and emtricitabine) in the prevention of human immunodeficiency virus infection. Because Truvada can suppress hepatitis B virus replication, and withdrawal of Truvada can cause hepatic flares in patients with chronic hepatitis B, pre-enrollment screening included serological screening for hepatitis B virus markers. Women with chronic infections were not enrolled in the trial. Women found to be unprotected against hepatitis B were enrolled and offered three doses of hepatitis B vaccine. Reinfection and reactivation of previously resolved hepatitis B virus infections have been documented in immunosuppressed individuals but not in healthy individuals. We present the case of a participant enrolled in the FEM-PrEP clinical trial with baseline evidence of immunity against hepatitis B virus who subsequently developed acute hepatitis B.
CASE PRESENTATION: A 21-year-old Black non-pregnant woman was enrolled in the FEM-PrEP trial. She was human immunodeficiency virus-negative and a serological test for hepatitis B virus was negative. She had evidence of low levels of protection against hepatitis B virus and normal liver function. She had no hepatitis B vaccination history, thus it was concluded that she had post-infection immunity. At week 36 she presented with severely elevated liver enzyme levels that, upon further investigation, were a result of acute hepatitis B virus infection. The infection followed an asymptomatic course until full recovery of her liver enzymes a few weeks later. At study unblinding, the participant was found to be on the Truvada arm. Retrospective plasma drug level testing found low levels of study drugs from week 4. The participant remained human immunodeficiency virus-negative throughout the study.
CONCLUSION: Hepatitis B virus infection reactivation or reinfection is a rare phenomenon in healthy individuals. However, reactivations have been reported in patients being treated for chronic hepatitis B with the drugs contained in Truvada, after treatment had been withdrawn. This participant may have reactivated after stopping Truvada, or she may have reactivated spontaneously owing to relatively low levels of protective antibodies against hepatitis B. Alternatively, she may have been reinfected. Clinicians should be aware that hepatitis B virus reactivation or reinfection may cause elevated transaminases even in the presence of low baseline immunity.